Nevada, 2012

Flash Flood in Nevada, July 16, 2012

July 16, 2012 · NWS LKN · 1 event in 1 county or zone

Heavy rain from thunderstorms over the mountains about 6 miles west and north of Montello caused a flash flood that flowed through the town flooding main street and basements to homes. Several culverts/roads were washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain from thunderstorms over the mountains about 6 miles west and north of Montello caused a flash flood that flowed through the town flooding main street and basements to homes. Several culverts/roads were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 16, 1:56 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 16, 1:56 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
256 PM PDT MON JUL 16 2012

.SYNOPSIS...AN UPPER LOW OFF THE PACIFIC NORTHWEST COAST WILL
PRODUCE SHOWERS AND THUNDERSTORMS THROUGH MONDAY NIGHT. A DRYING
AND WARMING TREND WILL OCCUR THROUGH WEDNESDAY. ANOTHER ROUND OF
STORMS...MOSTLY DRY...WILL OCCUR THROUGH THE WEEKEND.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. STRONG CONVECTION
OCCURRING OVER MOST OF THE NORTHERN GREAT BASIN DUE TO UPPER LOW
OFF PAC NORTHWEST COAST AND VESTIGES OF MONSOON FLOW. DRYLINE OVER
CENTRAL NEVADA WITH DEWPOINTS IN THE 40S AND 50S TO EAST AND 20S
AND 30S TO WEST. WET STORMS ARE THE RULE BUT DRY ENOUGH IN THE LOW
LAYERS FOR STRONG GUSTY WINDS AND ROUND OF SWA'S. GUST AROUND 50
MPH ARE COMMON. THIS WILL CONTINUE INTO THE NIGHT AS A WEAK JET
STREAK DRIFTS OFF TO EAST AND THEN THE UPPER LOW DROPS SOUTH.
UPPER FLOW WILL TURN SOUTHWEST AND THEN DRY OUT AND PUSH THE
MONSOON REGIME TO THE EAST TUESDAY AND WEDNESDAY. WARMER AND DRYER
THOSE DAYS. A FEW DRY THUNDERSTORMS MAY FORM ALONG THE WESTERN
EDGE OF NYE AND LANDER COUNTIES AND INTO THE OWYHEE DESERT THIS
EVENING BEFORE DYING OUT.

.LONG TERM...A FEW CHANGES FROM PREVIOUS PACKAGE AS A LITTLE
MOISTURE WILL INVADE CENTRAL NEVADA AGAIN BY THURSDAY. EXPECTING
ANOTHER ROUND OF STORMS AND SHOWERS OVER THE CENTRAL NEVADA
CONVERGENCE ZONE THURSDAY AND THEN EXPANDING INTO MOST OF
CENTRAL...EASTERN...AND NORTHERN NEVADA BY FRIDAY AND SATURDAY.
HOWEVER...MORE STABILITY AND LESS MOISTURE ON SATURDAY SO THAT
ANYTHING OCCURRING WILL BE MOSTLY SHOWERS AND NOT THUNDERSTORMS.
SAME WITH SUNDAY THOUGH EVEN LESS COVERAGE THAT DAY AND MOSTLY
CONFINED TO THE HIGHER TERRAIN OF EAST CENTRAL NEVADA. NORMAL
TEMPS OF MID WEEK WILL CLIMB A FEW DEGREES THROUGH THE WEEKEND.

&&

.AVIATION...VFR CIGS AND VISIBILITY AT ALL TAF SITES THROUGH
TOMORROW. WILL SEE SOME VCTS AT KWMC...KEKO...AND KELY THROUGH
ABOUT 03Z TONIGHT BEFORE SLOWLY TAPERING OFF. KTPH SHOULD REMAIN
CLEAR. EXPECT GUSTY VARIABLE WINDS TO ABOUT 40KT WITH
THUNDERSTORMS. DRYING AND WARMING TUESDAY FOR MOSTLY SKC AT ALL SITES.

&&

.FIRE WEATHER...A FEW DRY STORMS POSSIBLE ALONG WESTERN EDGE OF
457 AND 454...AND OVER THE 467/468 BORDER AREAS THIS EVENING.
STORMS EAST OF THIS AREA WILL BE WET...SOME WITH HEAVY RAINS. ALL
STORMS THROUGH THIS EVENING WILL CONTAIN FREQUENT LIGHTNING AND
STRONG GUSTY WINDS. STORMS WILL CONTINUE THROUGH THIS EVENING AND
THEN DIE DOWN OVER NIGHT. TUESDAY THROUGH WEDNESDAY WILL BE DRY
AND WARM. ANOTHER ROUND OF STORMS IS POSSIBLE THURSDAY WITH SOME
DRY LIGHTING. SHOWERS AND FEW STORMS RETURN FRIDAY AND
SATURDAY...DIMINISHING TO A FEW SHOWERS OVER 455 SUNDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

98/98/98/98
Hazardous weather outlook, Jul 16, 1:37 PM PST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
237 PM PDT MON JUL 16 2012

NVZ030-031-033>041-172145-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
237 PM PDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MONSOON MOISTURE WILL LEAD TO THUNDERSTORMS AND SOME HEAVY RAIN
SHOWERS THROUGH TONIGHT OVER MAINLY CENTRAL...EASTERN...AND
NORTHERN NEVADA. A FEW STORMS MAY ALSO PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WARMING TREND WILL TAKE PLACE THROUGH WEDNESDAY. ANOTHER ROUND
OF STORMS IS POSSIBLE THURSDAY THROUGH THE WEEKEND BUT WILL BE
DRIER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 16, 1:33 PM PST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
233 PM PDT MON JUL 16 2012

NVZ031-162215-
NORTHERN ELKO COUNTY NV-
233 PM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
315 PM PDT...

AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
CONTACT TO 11 MILES NORTHEAST OF MONTELLO...AND MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ELKO COUNTY...
  RURAL NORTHEASTERN ELKO COUNTY...

&&

LAT...LON 4187 11478 4182 11405 4132 11405 4143 11474
TIME...MOT...LOC 2133Z 206DEG 21KT 4147 11464 4138 11401

ROOD
Special weather statement, Jul 16, 2:00 PM PST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT MON JUL 16 2012

NVZ035-162230-
WHITE PINE COUNTY NV-
300 PM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
330 PM PDT...

AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF PRESTON...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN WHITE PINE COUNTY...

&&

LAT...LON 3931 11530 3920 11486 3879 11517 3887 11534
TIME...MOT...LOC 2200Z 198DEG 19KT 3893 11520

ROOD
Special weather statement, Jul 16, 2:03 PM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
303 PM PDT MON JUL 16 2012

NVZ031-162230-
NORTHERN ELKO COUNTY NV-
303 PM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 330 PM
PDT...

AT 257 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF TUSCARORA...MOVING NORTH AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN...PEA SIZE HAIL...AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   TUSCARORA...
   STATE ROUTE 226...

&&

LAT...LON 4146 11630 4137 11594 4110 11613 4117 11639
TIME...MOT...LOC 2203Z 198DEG 19KT 4123 11623

DD
Special weather statement, Jul 16, 2:09 PM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
309 PM PDT MON JUL 16 2012

NVZ035-162245-
WHITE PINE COUNTY NV-
309 PM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
345 PM PDT...

AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH SOUTHEAST OF ELY ALONG HIGHWAY
6...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL WHITE PINE COUNTY...

&&

LAT...LON 3938 11486 3930 11448 3895 11469 3901 11491
TIME...MOT...LOC 2208Z 199DEG 18KT 3907 11476

ROOD
Special weather statement, Jul 16, 2:59 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
359 PM PDT MON JUL 16 2012

NVZ034-039-162330-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY
NV-
359 PM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 430 PM
PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTH OF RUBY VALLEY...MOVING NORTHEAST
AT 20 MPH. THIS STORM IS EXPECTED TO CROSS HIGHWAY 93 NEAR OR JUST
SOUTH OF THE INTERSECTION WITH STATE ROUTE 229.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ELKO COUNTY...
  RURAL CENTRAL ELKO COUNTY...

&&

LAT...LON 4083 11506 4074 11475 4044 11501 4047 11519
TIME...MOT...LOC 2256Z 201DEG 19KT 4054 11505

ROOD
Special weather statement, Jul 16, 3:31 PM PST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
431 PM PDT MON JUL 16 2012

NVZ034-038-170000-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
431 PM PDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 500 PM
PDT...

AT 424 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF JIGGS...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   JIGGS...
   LEE...

&&

LAT...LON 4065 11569 4059 11541 4028 11565 4032 11578
TIME...MOT...LOC 2331Z 202DEG 21KT 4038 11568

ROOD

The radar

The Salt Lake City radar (KMTX), 156 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
July 16, 3:35 PM PST to 5:30 PM PST
Where
Elko County, 6 mi W of Montello to 6 mi S of Montello
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.270, -114.316

Heavy rain from thunderstorms over the moutains about 6 miles to the west and north of Montello filled dry washes that led into town. Main street and downtown Montello were flooded along with basements to homes. Several culverts/roads were washed out. Minor sidewalk damage also occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390322.